Alert archive / South Carolina / Special Weather Statements in 2021

Special Weather Statement, NWS Columbia, SC

April 24, 2021Aiken County, South Carolina

NWS Columbia, SC issued this special weather statement at Apr 24, 2021, 1:52 PM EDT for Aiken County, South Carolina. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 24, 2021, 1:52 PM EDT (17:52 UTC)
Expired
Apr 24, 2021, 2:15 PM EDT
In force
23 min
Issued by
NWS Columbia, SC

County Aiken County, SC

The radar

The Columbia radar (KCAE), 67 km from the middle of the area, began a volume at 17:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 5.9 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2021-04-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2021-04-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 128 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
964 m above ground
0-6 km bulk shear
70 kt
0-1 km storm-relative helicity
128 m²/s²
0-3 km storm-relative helicity
123 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

989 
WWUS82 KCAE 241752
SPSCAE

Special Weather Statement
National Weather Service Columbia SC
152 PM EDT Sat Apr 24 2021
 
SCZ030-241815-
Aiken SC-
152 PM EDT Sat Apr 24 2021

...Strong Thunderstorms Will Impact Portions of central Aiken County
Until 215 PM EDT....

At 151 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm over Aiken, moving northeast at 20 mph.

  HAZARD...gusty winds 40 to 50 mph.

  IMPACT...expect minor damage to tree limbs and blowing around of 
           light, unsecured objects.

Some locations in the path of this storm include...
Aiken, Aiken Mall, Citizens Park, Aiken Municipal Airport,
Gloverville, Aiken State Park, USC Aiken, Graniteville, Hopeland
Gardens and Vaucluse.

This includes Interstate 20 in South Carolina near mile marker 12,
and between mile markers 14 and 31.
 
LAT...LON 3343 8176 3358 8188 3380 8158 3357 8140
TIME...MOT...LOC 1751Z 237DEG 19KT 3355 8175 

$$

CJR

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this special weather statement went out at Apr 24, 1:05 PM EDT, 47 minutes earlier.

Area forecast discussion, Apr 24, 1:05 PM EDT, 47 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
105 PM EDT Sat Apr 24 2021

.SYNOPSIS...
Dry weather expected Sunday as a ridge of high pressure builds
in. Rain chances increase late in the week as a trough and low
pressure system cross the area.

&&

.NEAR TERM /THROUGH TONIGHT/...
One shortwave currently moving through the area late this
morning has brought our first significant rainfall in quite some
time. This rainfall will be moving off to the east and north
through the afternoon. A second area of activity is expected to
move through later this afternoon and evening, and isolated
thunderstorms may be possible with that rainfall. At this time
the severe threat is diminishing, but still not entirely non-
existent. A stronger low-level jet moving through will be able
to mix down to the surface in the stronger activity, so can not
rule out an isolated severe storm through this evening. Greatest
threat will remain off to the south of the forecast area. Locally
heavy rainfall also possible. Later tonight, low pressure will
east of the area, with drying expected by morning.  Overnight
lows will range from the lower 50s west to the upper 50s east.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
Beautiful and familiar weather returns to the area on Sunday.
Surface low and cold front will quickly move northeastward, and will
be replaced by a surface high. General northwesterly flow is
expected throughout the atmosphere as the mid-level shortwave passes
through and to the east of the region. Surface downsloping flow and
plentiful sunshine will lead to beautiful/warm conditions during the
day on Sunday. Highs are expected to reach the mid and upper 70s
across the entire area. Winds will be out of the northwest, around 5
to 10 mph. Sunday night looks average, with lows falling into the
low 50s across the area. It wouldn't surprise me if some areas saw
the upper 40s, but generally we'll be near normal temperature-wise.

Monday looks beautiful and warmer as the surface high begins to
shift south and set up to our east across the Atlantic. Winds should
shift out of the south and southeast, and mid-level ridging will
begin to build across the region. PWs should generally stay under an
inch, so expect mostly sunny skies and highs in the upper 70s and
low 80s. Overnight, similarly clear skies are expected with lows in
the mid 50s.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
Generally, models are in good agreement on the big picture of how
this period will unfold, with some minor discrepancies. Generally
speaking, above-normal heights will build into the region through
mid-week, with 500 hPa heights expected to build to near 585-588 dam
by Wednesday/Thursday. As this occurs, a surface high pressure
system will shift into the west-central Atlantic, and create several
days of south and southeasterly surface flow. Across the western US,
a deep and slow moving longwave trough is expected to dig into the
Texas/Oklahoma region. By this point, plenty of uncertainty begins
to creep into the forecast. The ECM/GEFS/Canadian ops/ensembles all
have differing solutions and timing, with the ECM/Canadian being
more similar to one another than to the GEFS/GFS solutions. The
longwave trough looks like it can do a couple of things: progress
slowly to the east in between strong ridges on the east and west
coast (GEFS/GFS), or get cut off over the southwest as a strong
northern stream shortwave digs into the northeastern US by Friday
(ECM/Canadian). The latter scenarios drag a cold front through the
region by Saturday but are dry with it. The former solution brings
rain into the region on Friday. Additionally, GEFS ensemble spreads
are quite large with with height forecasts during the Thursday night-
Saturday timeframe, which really lowers confidence. There is too
much uncertainty to have pops higher than ~30-35% during the Friday
and Saturday timeframe, so that is about where I will end up with
this forecast package.

Temperatures in the latter half of the week are dependent on the
evolution of the pattern laid out above. Before that
(Tuesday/Wednesday), confidence is pretty high in above normal
temperatures developing as the heights rise into the 90th percentile
per NAEFS. Expect highs in the mid 80s, with upper 80s possible in
our warmer spots. Thursday should be this warm if the trend
continues towards a slower arrival of the trough and low pressure
system, with Thursday potentially behind the warmest day. Friday and
Saturday should be the coolest days of the period, as showers and
thunderstorms are possible both days. Highs should be in the upper
70s and low 80s on both days. Overnight lows should generally be in
the 50-60F range throughout the period.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
Initial shortwave moving through the region has brought rainfall
along with it. This activity is currently moving east of most
taf sites, with some lingering rainfall and isolated thunder
still possible through this afternoon and into the evening ahead
of the second shortwave. Winds as the rain is ending have
increase to between 10 and 18 knots, with some gusts over 25
knots. These winds will also continue to through the afternoon
as better mixing occurs. As for clouds, plenty of cloud cover
will remain this evening and through much of tonight before
beginning to clear out some between 12z and 15z Sunday. MVFR and
IFR conditions will also remain through 15z Sunday.

EXTENDED AVIATION OUTLOOK...No significant restrictions expected
through Thursday.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, Apr 24, 4:26 AM EDT, 9 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
426 AM EDT Sat Apr 24 2021

GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115-
116-135>137-250830-
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-
Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-Northern Lancaster-
Southern Lancaster-Northwestern Orangeburg-Central Orangeburg-
Southeastern Orangeburg-
426 AM EDT Sat Apr 24 2021

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and tonight.

Strong to severe thunderstorms will be possible mainly this
afternoon into the evening. Damaging winds, large hail, locally
heavy rainfall, and an isolated tornados will be possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Special weather statement, Apr 24, 1:52 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Columbia SC
152 PM EDT Sat Apr 24 2021

SCZ030-241815-
Aiken SC-
152 PM EDT Sat Apr 24 2021

...Strong Thunderstorms Will Impact Portions of central Aiken County
Until 215 PM EDT....

At 151 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm over Aiken, moving northeast at 20 mph.

  HAZARD...gusty winds 40 to 50 mph.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects.

Some locations in the path of this storm include...
Aiken, Aiken Mall, Citizens Park, Aiken Municipal Airport,
Gloverville, Aiken State Park, USC Aiken, Graniteville, Hopeland
Gardens and Vaucluse.

This includes Interstate 20 in South Carolina near mile marker 12,
and between mile markers 14 and 31.

LAT...LON 3343 8176 3358 8188 3380 8158 3357 8140
TIME...MOT...LOC 1751Z 237DEG 19KT 3355 8175

CJR

Nearby

Special Weather Statements in South Carolina, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.